Connecticut, 2003

High Wind in Connecticut, November 13, 2003

November 13, 2003 · NWS OKX · 3 events in 3 counties and zones

As a rapidly intensifying low pressure system moved northeast, its' associated strong cold front swept east of the area between 5 am and 8 am. With high pressure building east behind this front, strong and gusty west winds occurred.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a rapidly intensifying low pressure system moved northeast, its' associated strong cold front swept east of the area between 5 am and 8 am. With high pressure building east behind this front, strong and gusty west winds occurred. The highest winds occurred behind this front, mainly during the late morning and early afternoon. After a brief "lull," west winds peaked once again during Thursday evening, November 13th. The highest winds occurred across the higher terrain.In Wolcott, which is at an elevation of about 900 feet above M.S.L., a wind gust to 75 MPH was measured by a spotter's wind system. At other locations in New Haven County, wind gusts ranged from 39 MPH at Tweed Airport in New Haven at 2:05 pm to 43 MPH at the Meriden Airport at 10:08 am.In Middlesex County, a wind gust to 49 MPH was measured in Middletown.In New London County, the highest wind gusts ranged from 40 MPH at Gales Ferry to 48 MPH at New London. At Groton Airport, the highest wind gust was 44 MPH at 3:54 pm.In Fairfield County, wind gusts ranged from 43 MPH at Westport to 49 MPH at Sikorsky Airport in Bridgeport at 8:28 pm. There were reports of numerous downed trees and power lines, which resulted in widespread power outages throughout the area. In Ridgefield, a large tree fell across Bailey Avenue Thursday morning and two 100 foot spruce trees fell on Barrick Hill Thursday evening. Meanwhile, a utility pole was tipped over around 2 pm in the afternoon in Stratford, and a large tree fell across the Center Street Extension in Bridgeport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Nov 13, 2:30 AM EST, 6 hours 30 minutes earlier.

Area forecast discussion, Nov 13, 2:30 AM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
230 AM EST THU NOV 13 2003

.DISCUSSION...

MAIN FCST CONCERN THIS GO AROUND IS WITH WINDS TODAY.
OVERALL...GOING FCST HAS SITUATION WELL IN HAND WITH HI WIND WARNING
ALREADY POSTED. NEW MODEL DATA EARLY THIS MORNING SHOWS NO NEW
REVELATIONS AS COMAPRED TO THE LAST COUPLE OF RUNS. VIEWING THIS
DATA IN AWIPS/BUFKIT SHOWS STRONG LOW/MID LEVEL WINDS DEVELPOING
THIS AM BEHIND THE SFC COLD FRONT...LASTING WELL INTO TONITE.

CONVECTIVE PCPN ALONG THE SFC COLD FRONT HAVING HARD TIME STAYING
TOGETHER WITH VERY LITTLE INSTABILITY TO WORK WITH. WHATEVER PCPN
MAKES IT THROUGH THE CWA EARLY THIS AM WILL BE FORCED RIGHT ALONG
THE FRONT DUE TO GOOD SFC CONVERGENCE. EXPECT A FEW VERY BRIEF
(10-15 MIN?) SHOWERS WITH A RUMBLE OF THUNDER BY 12Z WITH FROPA AND
THATS IT. REGIONAL VWPS NOT TOO TERRIBLY IMPRESSIVE AS FAR AS
WINDS GO IN THE LOWEST 1-3 KFT...AS COMPARED TO SIMILAR EVENTS WEVE
HAD IN PAST FEW MONTHS WITH THESE STRONG SYNOP SYSTEMS. THIS
COMBINED WITH LIMITED CONVECTION...NOT WORRIED ABOUT DAMAGING WINDS
WITH FROPA EARLY THIS AM. WILL OF COURSE MONITOR RADAR TRENDS
CLOSELY.

FRONT BLOWS THROUGH ALL PARTS OF CWA BY 12Z. THIS OPENS THE
FLOODGATES FOR CAA AND STRONG WINDS TODAY AS 975 LOW BARRELLS EWD
ACRS NRN NEW ENGLAND. BEST WINDS WILL OCCUR THIS AFTERNOON INTO THE
EVENING HOURS AS BEST MIXING OCCURS. LOOKS LIKE WELL GO DRY
ADIABATIC TO H85 THIS AFTN...IF NOT AS HIGH AS 800 MB. THIS GIVES US
RATHER OPTIMUM MIXING CONDS.

MODELS GENLY AGREE THAT WINDS AT H85 WILL BE IN THE 55-65KT RANGE
COME THIS AFTN. THIS SEEMS REASONABLE...AS THIS IS WHAT IS OCCURING
IN UPSTREAM RAOBS AND VWPS. CURRENTLY THINKING THAT WELL MIX DOWN
35G50 KT (40G58 MPH) WINDS THIS AFTERNOON AND EVENING. HIGH WIND
WARNING CRITERIA HERE IS FOR AN HOUR OR MORE OF 40 MPH SUSTANINED
WINDS OR GUSTS 58 MPH OR OVER FOR ANY DURATION OF TIME. MAY JUST GET
BOTH (ESP HIGHER ELEVS AND ON NYC STREETS WHERE FUNNELING BETWEEN
BUILDINGS WILL LIKELY OCCUR). THUS...HIGH WIND WARNING REMAINS UP
ALL ZONES. WILL KEEP WARNING IN EFFECT ALL DAY...EVEN THOUGH
CRITERIA WL BE MET IN THE AFTN. JUST WANT PUBLIC TO KNOW IT WILL BE
WINDY TODAY. WELL LIKELY MEET WIND ADV CRIT BY MID AM...AND HWW
CRIT IN THE AFTN. BUT, TO LIMIT CONFUSION AND TO PROVIDE FOLKS WITH
A HEADS UP BEFORE THEY HEAD OUT THE DOOR THIS AM...WL JUST GO WITH
HWW ALL DAY.

AS FAR AS PCPN CHANCES TODAY...LOW CHC POPS EARLY THIS AM ALONG
FRONT...THEN 20/30 PCT THIS AFTERNOON AND EVENING FOR INSTAB DRIVEN
WRAP-AROUND AS THETA SFCS RISE IN RESPONSE TO UPR COLD POCKET
SLIDING OVERHEAD. SHOULD BE COLD ENUF VERY LATE AFTN AND EVE FOR
SOME -SHSN INLAND...WITH PERHAPS EVEN A FEW FLAKES AFTER SUNSET
ALONG THE COAST. VERY GOOD DOWNSLOPE WINDS USUALLY INHIBIT ANY PCPN
DOWN TO THE COAST...AND THIS TIME WL LIKELY BE NO EXCEPTION.

SKY COVER DESERVES M/CLOUDY TODAY. HOWEVER THINK THERE WILL BE A
TIME BEHIND FRONT AND IN DRY SLOT WHERE SKIES ARE P-M/SUNNY. SKIES
WILL CLOUD UP (ESPECIALLY INLAND) AGAIN BY EARLY AFTN.

FRIDAY WL STILL BE RATHER BRREZY...BUT NOTHING LIKE TODAY. MAY
ACTUALLY STILL NEED A WIND ADVISORY (PERHAPS EVEN AN EXTENSION OF
THE WARNING) AFTER MIDNIGHT TONIGHT...AND AN ADVISORY INTO A GOOD
PORTION OF FRIDAY AS GRAD STILL STRONG AND MIXING STILL GOOD.
SUBSEQUENT SHIFTS WILL BE ABLE TO GET A CLOSER LOOK AT THIS.

NO BIG CHANGES WITH THE REST OF THE FCST. MODELS IN GENERAL
AGREEMENT WITH LARGE-SCALE PATTERN. THIS WEEKEND STILL LOOKS HALFWAY
DECENT AS SFC RIDGING STAYS OVERHEAD. MAY BE SOME MID LEVEL CLOUDS
WORKING INTO THE PICTURE, HOWEVER. NECT CHC OF PRECIP WL BE MID NEXT
WEEK.
&&

.AVIATION...A FEW TAFS STILL HAVE IFR CONDITIONS AT THIS TIME. CIGS
AND VIS WILL IMPROVE RAPIDLY EARLY THIS MORNING AS A STRONG COLD
FRONT SWEEPS ACROSS THE LOCAL AREA. EXPECT WINDS TO SHIFT TO THE SW
ACROSS THE REGION BETWEEN 8 AND 12Z THIS MORNING. WINDS SHOULD
RAPIDLY GUST TO ABOVE 30 KT WITH THE WIND SHIFT. WINDS WILL THEN
GRADUALLY INCREASE DURING THE DAY TO ABOVE 40 KT AND AT TIMES NEAR
50 KT THIS AFTERNOON. A CHANCE OF SHOWERS ALONG THE COLD FRONT EARLY
THIS MORNING...THEN SOME SHOWERS POSSIBLE AGAIN FROM MID AFTERNOON
INTO THE EVENING. CIGS/VIS WILL GENERALLY BE VFR AFTER THE PASSAGE
OF THE FRONT.
&&

.MARINE...STORM WARNING IN EFFECT FOR ALL COASTAL WATERS THROUGH
TONIGHT. WINDS WILL SLOWLY DIMINISH FROM FRI THROUGH FRI NIGHT BUT
WILL STILL BE GALE FORCE. TRANQUIL CONDITIONS NOT EXPECTED UNTIL SAT
NIGHT WHEN HIGH PRESSURE BUILDS TOWARDS THE AREA...FINALLY RELAXING
GRADIENT ENOUGH TO BRING WINDS AND SEA BELOW SCA CRITERIA. SOME LOW
WATER PROBLEMS POSSIBLE AT LOW TIDE FROM TONIGHT ONWARD WITH TIDAL
DEPARTURES NEARING 3 FT BELOW NORMAL. MEANWHILE STRONG WESTERLY FLOW
COULD CAUSE MINOR WASHOVERS AT HIGH TIDE THU AND FRI FOR WEST-FACING
SHORES OF THE GREAT SOUTH BAY IN SUFFOLK COUNTY...IN SHIRLEY AND
ALSO POSSIBLY NEAR WESTHAMPTON AND SHINNECOCK HILLS.
&&

.HYDROLOGY...NO PROBLEMS DURING THE FCST PERIOD AS NO HVY RAIN IS
FCST.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING TODAY TIL MIDNIGHT...CTZ005>012.
NJ...HIGH WIND WARNING TODAY TIL MIDNIGHT...NJZ002>006-011.
NY...HIGH WIND WARNING TODAY TIL MIDNIGHT...NYZ067>081.
MARINE...STORM WARNING ALL WATERS.

MLE/EKH
Hazardous weather outlook, Nov 13, 5:30 AM EST, 3 hours 30 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
530 AM EST THU NOV 13 2003

.DAY ONE...TODAY AND TONIGHT...

A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO STRENGTHEN OVER
NORTHERN NEW ENGLAND TODAY. THIS WILL CAUSE THE PRESSURE GRADIENT TO
TIGHTEN OVER OUR AREA. AS A RESULT...DAMAGING HIGH WINDS ARE
EXPECTED TODAY...MAINLY THIS AFTERNOON AND EVENING. SEE NYCNPWOKX
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

WINDS WILL CONTINUE TO BE STRONG FRIDAY...BUT NOT AS STRONG AS
THURSDAY. A WIND ADVISORY MAY BE NEEDED FOR FRIDAY. STAY TUNED FOR
DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northern Fairfield

When
November 13, 9:00 AM EST to 11:00 PM EST
Where
Northern Fairfield forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

High Wind, Southern Fairfield

When
November 13, 12:00 PM EST to 11:00 PM EST
Where
Southern Fairfield forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

High Wind, Northern New Haven

When
November 13, 2:00 PM EST to 11:00 PM EST
Where
Northern New Haven forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331112, 5331113, 5331111.